Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 28, 2021, 5:21 AM CDT for Buchanan County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 5:21 AM CDT (10:21 UTC)
- Expired
- Aug 28, 2021, 5:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
888
WWUS83 KDVN 281021
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Sat Aug 28 2021
IAZ040-041-051-281045-
Buchanan IA-Delaware IA-Benton IA-
521 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan, northern
Benton and northwestern Delaware Counties through 545 AM CDT...
At 521 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or near Independence, moving northeast at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rowley around 530 AM CDT.
Independence around 535 AM CDT.
Other locations in the path of this storm include Winthrop and
Aurora.
This includes Interstate 380 between mile markers 50 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4264 9140 4260 9136 4225 9207 4230 9208
4230 9206 4247 9206 4247 9208 4254 9208
4264 9174
TIME...MOT...LOC 1021Z 238DEG 28KT 4243 9200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
ErvinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:37 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 28, 2:37 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
237 AM CDT Sat Aug 28 2021
.SYNOPSIS...
Issued at 235 AM CDT Sat Aug 28 2021
Warm humid air is over the CWA, with an active frontal zone just to
the north of the Highway 20 corridor. This has been the focus for
heavy rain and strong thunderstorms again tonight, which has
gradually shifted south as the LLJ begins to veer. The question is
how far south the elevated storms will backbuild. So far, as of 2
AM, they've built westward and southward, despite a movement east
northeast on cells. For now, this MCS is already developed cells
farther south than any model had tonight, and looking at weak
returns it could keep going as far south as I-80 in Iowa and
Highway 20 in Illinois before sunrise.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 235 AM CDT Sat Aug 28 2021
1. Radar based forecast early today...
2. Heat and Humidity rule the rest...
The radar trends will be our primary concern early this morning, and
given that no model is handling this situation right now, I'll use
satellite and radar to draw in pops and storms for the north,
shading to a dry forecast around interstate 80. Heavy rain is the
only real threat from these storms, which are based around 7000 ft.
Hot and humid weather will continue today, but with the clouds this
morning, and a NBM forecast of deep mixing today, we end up with a
very marginal day for heat headlines. In fact, for most areas, I'm a
bit short of 100 degree criteria this afternoon, as dewpoints
drop back to the lower 70s in the deepest mixing hours. We already
have a advisory out for the south, and since we're close, I'll
keep that going.
Once this morning's activity wanes, we should be well south of the
action through tonight, as the boundary lifts north into Minnesota.
.LONG TERM...(Sunday through Friday)
ISSUED AT 235 AM CDT Sat Aug 28 2021
*Relief from the heat comes Sunday with a cold front passage;
temperatures fall into the 80s next week
*Periodic chances for precipitation continue but with more dry vs.
wet periods
[Discussion]
Sunday...
A weak cold front remains on track to pass through the area from
north to south to close out the weekend. As the previous discussion
alluded, the front has slowed progression in newest guidance, and
the trend looks to be continuing with the 00z suite of products.
Precipitation chances have also come down overall, as the best
forcing looks to be tied to a shortwave over the upper Mississippi
River Valley and the morning LLJ. Therefore, only expecting an
isolated to scattered coverage of showers and storms throughout
the day.
Northerly flow will accompany the front as it passes, with high
pressure ushering in a more pleasant air mass with dewpoints in the
upper 50s to mid 60s. This should be felt heading into Sunday night,
especially for areas north of I-80.
Monday through Tuesday...
The cold front will stall across the IA/MO border Monday, and will
remain stationary through mid-week. With the boundary in place and
weak forcing tied to it, this will result in continued daily chances
of showers and storms through at least Tuesday, especially with any
shortwaves that progress along it. Much of these chances look to be
diurnally driven, so expect more periods of dry conditions vs. rainy.
Temperatures will be more noticeably pleasant, especially the
further north you can get from the front. PM highs in the upper
70s to low 80s are expected during the period, with the cooler
values more favored up to the Hwy 20 corridor.
Wednesday on...
Eventually the front will get ushered further to the south as the
remnants of Ida make their way through the Ohio River Valley into
the northeast US. High pressure will follow behind the front,
giving us a precip-free midweek with a pleasant feel to the air.
Heading into the later part of the week, guidance is mixed as a
renewed round of southerly flow works into the area. Several global
models have a front moving through the area late Friday into
Saturday, while some remain dry with high pressure. Will maintain
the NBM POPs for this forecast, which advertise "slight chance"
to "chance".
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1217 AM CDT Sat Aug 28 2021
A cluster of strong storms will remain just north of the Highway
20 corridor of counties, as well as DBQ airport. So, though it's
worth keeping an eye on, it looks like a long period of hot but
VFR weather is expected through Saturday night.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Lee.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Des Moines-Henry IA-Van Buren.
IL...Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Henderson-Warren.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Sheets
AVIATION...ErvinHazardous weather outlook, Aug 28, 3:12 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 AM CDT Sat Aug 28 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms north of Interstate 80 will bring the threat for localized heavy rainfall early this morning. Severe storms are not expected. Additional storms may form in Iowa late tonight, bringing a marginal risk for damaging winds. At this time, these storms are expected to remain west of eastern Iowa. Hot and humid weather is expected today into this evening. Widespread heat index readings of 95 to 100 are expected this afternoon, with some areas south of Interstate 80 exceeding 100. A heat advisory continues for southeast Iowa, west central Illinois, and northeast Missouri today. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY There will be periodic chances for showers and thunderstorms through the period. The severe weather potential is uncertain heading into this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today and tonight. ERVIN
In the hours before
Special weather statement, Aug 28, 2:33 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
233 AM CDT Sat Aug 28 2021
IAZ040-041-280815-
Buchanan IA-Delaware IA-
233 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan and
northwestern Delaware Counties through 315 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elk Run Heights, or 8 miles east of Waterloo, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jesup around 245 AM CDT.
Other locations in the path of this storm include Independence,
Hazleton and Winthrop.
This includes Interstate 380 near mile marker 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and others in
the area, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4244 9155 4234 9207 4247 9206 4247 9208
4264 9208 4264 9156
TIME...MOT...LOC 0732Z 260DEG 24KT 4247 9220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ErvinSpecial weather statement, Aug 28, 4:32 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT Sat Aug 28 2021
IAZ040-041-051-281015-
Buchanan IA-Delaware IA-Benton IA-
432 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan, northern
Benton and northwestern Delaware Counties through 515 AM CDT...
At 432 AM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, moving northeast at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Quasqueton around 445 AM CDT.
Winthrop around 450 AM CDT.
Other locations in the path of this storm include Aurora, Masonville,
Lamont, Manchester, Edgewood and Dundee.
This includes Interstate 380 between mile markers 49 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4264 9140 4252 9131 4225 9207 4247 9206
4247 9208 4265 9172
TIME...MOT...LOC 0932Z 240DEG 28KT 4243 9193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
ErvinSpecial weather statement, Aug 28, 5:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Sat Aug 28 2021
IAZ040-041-051-281045-
Buchanan IA-Delaware IA-Benton IA-
521 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Buchanan, northern
Benton and northwestern Delaware Counties through 545 AM CDT...
At 521 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or near Independence, moving northeast at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Rowley around 530 AM CDT.
Independence around 535 AM CDT.
Other locations in the path of this storm include Winthrop and
Aurora.
This includes Interstate 380 between mile markers 50 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4264 9140 4260 9136 4225 9207 4230 9208
4230 9206 4247 9206 4247 9208 4254 9208
4264 9174
TIME...MOT...LOC 1021Z 238DEG 28KT 4243 9200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:33 AM CDT | Special Weather Statement | DVN | Buchanan | 42 min |
| Aug 28, 4:32 AM CDT | Special Weather Statement | DVN | Buchanan | 43 min |
| Aug 28, 5:27 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 4 hr |
| Aug 28, 11:34 AM CDT | River Flood Watch | DVN | Delaware, Jones | 9 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.